Sensitive to all meds/supps how will I get better?

Discussion in 'Fibromyalgia Main Forum' started by suz9601, Sep 27, 2008.

  1. suz9601

    suz9601 Member

    Are there other people out there that can't take any supplements or meds? I am sensitive to most everything out there and have adverse reactions and have MCS. I feel so hopeful when I try something new only to find out within a day or 2 I cannot tolerate it due to my heart going out of rhythm or some other major symptom. I have not been able to figure out why my heart does that after I take something, I guess it is my bodies way of telling me that I cant handle it. I am so down and feel there isn't any hope for me since I cant try new things. Can anyone else relate? What else can we do to try to heal our bodies.
    [This Message was Edited on 09/27/2008]
  2. simonedb

    simonedb Member

    I have that too where even minute amounts of things can really effect me. the suggestion of taking less than prescribed is good idea, docs don't always understand it but then you don't have to always tell them just how small.
    I have taken a grain of salt size piece of medications and gotten an effect, especially anything stimulating at all including ssris and snris. I don't use those sort of meds anymore, people who have cfids tend to tolerate sedating meds better, if thats what you have, but you can always start out with anything, vitamins or meds with just a crumb piece and work your way up from there or not.
    I guess with supplements I just give up a lot of the time too but I have found some I can take, wasted a lot of money though.
    If you can afford it you might wantto go somewhere like pfeiffer center where they can help you figure out your biochemical needs and take some of the guesswork out of it.
    Do you tend to tolerate antihistamines at all? feel better ever with them? I have gotten rid of some nasty headaches by taking the childrens benadryl no-dye syrup, started out with a pin drop a year and half ago now I can take like 1/4 of tsp. Its crazy.
  3. kel78

    kel78 Member

    Yes, I can certainly relate! Frequently, the meds or supps make me feel like I'm having a sustained adrenaline rush. Another effect I get is what feels like electric impulses zapping through my brain and through my body or a feeling that I'm about to have a seizure. And sometimes these effects don't come on until hours (or a day) after taking the drug. For example, I might sometimes be okay with a tiny sip of liquid benadryl, but if I take more than that (or multiple doses), the next day I'll be feeling those zaps in my brain and body.

    I had a laparoscopy last year and tried to impress upon the anesthesiologist how sensitive I am to drugs. He promised not to give me any fentanyl because I told him I'd had a bad reaction to that before, but when I got a copy of the itemized bill to my insurance company, fentanyl was listed! And I had a terrible time with episodes of the "adrenaline rush" feeling for days after the surgery. In fact, a week later, I had one that lasted 24 hours! Next time I get something in writing signed by the anesthesiologist!

    I've been fighting terrible depression (on top of the pain and fatigue issues) for the past couple years, and it's very scary to know that I can't take any medication to help me through this. I've even tried SAMe and St. John's Wort, and they have the same adverse effects on me as the drugs do. The only (very slight) help I get is with red clover and/or evening primrose oil. They don't make me feel good; they just seem to kind of take the edge off. It's like I'm still incredibly sad and in despair, but I don't feel it as much. I guess they deaden the emotion, which isn't a good feeling, either.

    Best wishes to you,
  4. Catseye

    Catseye Member

    My heart was acting all kinds of funny when I was low on minerals. And liver congestion also caused sensitivity to meds, supps and protein/fatty foods.

    I would try a good mineral pill, first. If you aren't taking anything, I would guess you are probably desperately low in magnesium and calcium. Calcium is responsible for muscle contraction while magnesium is responsible for muscle relaxation so you can see why your heart would have a hard time if these are low. My favorite mineral pill, which really smoothed out my frantic heart, is Krebs Cycle Chelates. It's one of the things I've been taking the longest. I tried stopping it for a little while, but I've found I can't live without it.

    And a liver support pill could help with congestion. Of course, you'll just congest it up again if you eat foods like fats and proteins if you don't have enough stomach acid. Maybe look into taking betaine hcl, zine and digestive enzymes. It just may be that you need the right things first. I used to get major heart symptoms when I ate too much chicken, which really wasn't much at all, and it was partly due to my liver. Since I took care of the liver congestion and the minerals, I don't have any freaky heart symptoms anymore.

    Just in case you are sensitive to the actual capsule, try emptying out what you are taking into water or juice and take it that way. You can also take a much smaller dose this way.

    Rich posted a simple test to see if you are low on stomach acid:

    If you want to test to see if your stomach acid is low, you can try this simple test at home: On an empty stomach, such as first thing in the morning, drink an 8-ounce glass of water into which you have mixed one-quarter teaspoon of baking soda (sodium bicarbonate). Using a clock or watch, measure how long it is before you burp. If you have enough stomach acid, you should burp within two minutes. If you haven't burped within 5 minutes, you can stop timing.

    Betaine hcl is a form of acid the stomach uses. If you are low on acid, use this when you eat meals that have meats or eggs. It's one of my most important pills. I take three 700 mg betaine hcl pills with my meals. Along with zinc and digestive enzymes, and countless other things.

    good luck

  5. shelbo

    shelbo New Member

    trying to figure my way through that too. I get the heart thing too as well as sickness. If I find something that helps me I will definitely let you know... It is a horrible symptom.
    One of my main triggers for that symptom is facial skincare and the two products (cleanser and moisturiser) I rely on are now not available and I only have a little of each left, so I am getting this symptom (as well as headache, sinus pain, feeling sick) when I experiment with facial skincare. You may have seen my posts here over the last few days: it's a huge concern to me and dominates my every waking moment since I find that level of sickness unbearable on top of my fatigue and other symptoms..

    I have problems with chemical-containing (even fragrance-free skincare) but all natural skincare seems to always have irritants too like essential oils..

    I'm sorry I can't really be helpful to you except to tell you that you may do ok with a supplement I take called Barlean's Greens. It's a powder supplement you add water to and it is all-natural as far as I can see: no binders, fillers etc.
    The packaging says: 'The Greener Green Food! Green Food Concentrates: Phytonutrients, Herbal Antioxidants, Full Spectrum Enzymes providing Vitamins, Lignans, Cartotenoids, Trace Minerals, Chlorophyll and Tocotrienols. It is what I would call a wholefood supplement. Run a google search on Barleans and their website should show up where you can read all about the ingredients.
    One word of warning! It is fairly horrible to taste; maybe that's cos I take it in water but it also says you can add it to fruit juice. The first time I drank it I struggled to get it down but, oddly, now I find it much more palatable and easy to get down! Are you also following a healthy diet?

    Can I ask you one thing? Since you suffer with MCS, would you mind sharing what you use to wash your face/ eyes with and what you are able to moisturise your face with? Do you wear makeup? I hope you can benefit from the's worth a try! Hope you get a chance to answer my questions re your facial skincare routine...

    In the meantime, (((HUGS)))'re not alone!

  6. suz9601

    suz9601 Member

    Thanks to all for answering me >>I appreciate it.

    Shell- I use ivory soap, it is the only one that doesn't bother me. I hope you can find something soon.

    Simonedb- I cannot tolerate antihistimes but thanks for the idea.

    karen, mary and kina thanks for your help. I will pursue some of the ideas and try them out.
  7. Lillie17

    Lillie17 New Member

    In regards to the doc who gave you Fentanyl after you requested no Fentanyl, I'm doing cleansing breaths to lower
    my adrenalin. :)

    I too have many, many sensitivities, and I am to the point where I'm ready to ask a physician, nurse, clinic to sign a statement that I have told them of my reaction/allergy to a certain medication.

    I have not actually done this yet, but I'm ready. Maybe two copies. One for me, one for them.

    I think it also helps to have a witness present when you speak to a medical professional - or a tape recorder.

    Most of my regular docs are incredible. It's the once-in-a-while person (like an anaesthesiologist!) who might dismiss us.